Ginkgo biloba: persistent bleeding after total hip arthroplasty caused by herbal self-medication.

@article{Bebbington2005GinkgoBP,
  title={Ginkgo biloba: persistent bleeding after total hip arthroplasty caused by herbal self-medication.},
  author={A. Bebbington and R. Kulkarni and P. Roberts},
  journal={The Journal of arthroplasty},
  year={2005},
  volume={20 1},
  pages={
          125-6
        }
}
  • A. Bebbington, R. Kulkarni, P. Roberts
  • Published 2005
  • Medicine
  • The Journal of arthroplasty
  • We describe a case of persistent postoperative bleeding following total hip arthroplasty in which, initially, no obvious cause was identified. The patient was taking ginkgo biloba extract, an unlicensed herbal medicine taken to improve mental alertness. Ginkgo biloba is an anticoagulant that inhibits platelet-activating factor and is contraindicated with aspirin. Four weeks' postoperatively, the ginkgo was stopped, and the bleeding stopped 6 weeks later. 

    Topics from this paper.

    Patient counseling about herbal-drug interactions.
    • 29
    • Open Access
    HERB-DRUG INTERACTIONS AND PATIENT COUNSELING
    • 28
    • Open Access